Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 93, NWS Wichita, KS

May 19, 2017Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2017, 8:13 PM CDT for Chase County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 8:13 PM CDT (01:13 UTC)
Expired
May 19, 2017, 8:30 PM CDT
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

County Chase County, KS

The radar

The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:47 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

748 
WUUS53 KICT 200113
SVRICT
KSC017-200130-
/O.NEW.KICT.SV.W.0093.170520T0113Z-170520T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
813 PM CDT FRI MAY 19 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Chase County in east central Kansas...

* Until 830 PM CDT

* At 813 PM CDT, a severe thunderstorm was located near Strong City,
  moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cottonwood Falls, Strong City, Saffordville, Tallgrass Prairie
  Preserve and Tallgrass Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3838 9636 3833 9662 3852 9668 3852 9635
TIME...MOT...LOC 0113Z 234DEG 37KT 3845 9655 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

CARUSO
1 follow-up statement
665 
WWUS53 KICT 200128
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
828 PM CDT FRI MAY 19 2017

KSC017-200138-
/O.EXP.KICT.SV.W.0093.000000T0000Z-170520T0130Z/
Chase KS-
828 PM CDT FRI MAY 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHASE COUNTY WILL
EXPIRE AT 830 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A tornado watch remains in effect until 1000 PM CDT for east central
Kansas.

LAT...LON 3838 9636 3833 9662 3852 9668 3852 9635
TIME...MOT...LOC 0128Z 234DEG 37KT 3854 9640 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:05 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 19, 7:05 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
705 PM CDT Fri May 19 2017

.UPDATE...
Issued at 705 PM CDT Fri May 19 2017

This Evening:
At 7 PM CDT, axis of strongest convection extended from around
Manhattan to Newton with convection continuing to move northeast
around 35 mph. Showers & embedded thunderstorms were also moving
northeast around 35 mph across Northeast OK. Current Doppler
trends depict the strongest thunderstorms passing just to the
southeast of Southeast KS thru 10 PM CDT.

UPDATE Issued at 501 PM CDT Fri May 19 2017

Headline: Tornado Watch #250 in effect for all of South-Central
and parts of Central & Southeast KS until 10 PM CDT.

This Evening:
A line of thunderstorms, a few of which are producing tornadoes,
continue to move northeast around 30 mph. At 5 PM CDT, the
thunderstorms producing tornadoes were surging northeast across
Reno and Kingman Counties. All products have been updated.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 145 PM CDT Fri May 19 2017

Water vapor imagery shows deep upper low spinning over southern
CO/northeast NM. At the surface, stationary front extends from
near KMCI to southwest of KICT.

Initial round of warm advection storms quickly lifted across the
area this morning but it appears it did little to push the front
south, with southeast winds still in place across western OK and
southern KS. Meanwhile, persistent line of convection remains over
eastern OK in an area of strong 850mb moisture transport and
theta-e advection.

Current thinking is that another round of storms will develop
later this afternoon along the surface front over western OK and
lift into south central and especially southeast KS. This activity
will likely persist into the early evening hours. Should also see
additional development southeast of the KS Turnpike this evening
as 850-700mb moisture transport once again ramps up.

We are also seeing additional convection over western KS, closer
to the upper low where mid level lapse rates are maximized with
this activity possibly affecting central/south central KS later
this afternoon into the early evening hours. While instability
doesn't look as high as we had yesterday at this time, there
should still be enough early this evening for some severe storms,
plus deep layer shear in the 40-55kt range won't hurt. PW's in the
1.75 to 2 inch range southeast of the KS turnpike will also allow
for high rainfall rates which may lead to some flooding tonight.
Current plan is to keep entire flood watch going and will likely
cancel the western flank once the activity over west-central KS
lifts out early this evening.

By 12z Sat, the upper low will be lifting over southwest Nebraska
with the cold front extending through the Ozark region into the
Arklatex area. May see some lingering precip over far SE KS Sat
morning, but by the early afternoon hours the forecast area will
be precip free. Shortwave will continue to lift northeast and will
be over the northern Mississippi Valley by Sun afternoon. Should
continue with dry and cool conditions Sun as weak surface high
pressure pushes east.

Confidence is high that we'll see below normal temps for both Sat
and Sun with Sat in the 60s with low to mid 70s expected for Sun.

.LONG TERM...(Tuesday through Friday)
Issued at 145 PM CDT Fri May 19 2017

There is decent model agreement between the GFS and ECMWF in
tracking some shortwave energy out of the central Great Basin and
across KS late Sun night into Mon. This will bring us our next
chance for precip, but with limited moisture not expecting any
severe storms or heavy rain. There is a slight chance for some
light showers Tue, in the wrap around region of an upper low off
to our east, but confidence is low in this panning out. Will
finally get into a warming trend for Thu and especially Fri as
the upper flow becomes more zonal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 705 PM CDT Fri May 19 2017

At issuance mid-level low pressure was centered close to the CO/KS
border while a somewhat diffuse sfc low was situated over South-
Central KS & North-Central OK. A weak stationary front extended
east/northeast from the sfc low to West-Central MO. Scattered
(+)TSRA continue from Northeast KS, thru South-Central KS, to
Eastern OK. The TSRA should continue to move northeast ~30kts
across Eastern KS this evening. The scattered convection is
causing cigs to vary considerably & will continue to cause
significant challenges this evening. Confidence is high that IFR &
"low-end" MVFR cigs will continue to spread southeast across most
of KS as evening progresses & persist thru late Saturday Morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    50  64  46  75 /  40  10   0  10
Hutchinson      48  63  44  74 /  70  10   0  10
Newton          49  62  44  73 /  60  10   0  10
ElDorado        51  64  45  73 /  40  10   0   0
Winfield-KWLD   53  66  46  75 /  30  10   0   0
Russell         43  60  41  74 /  50  20   0  10
Great Bend      44  61  42  74 /  40  10   0  20
Salina          45  61  43  74 /  90  20   0  10
McPherson       48  62  43  73 /  80  10   0  10
Coffeyville     59  69  47  74 /  70  20   0   0
Chanute         57  68  46  73 /  60  20   0   0
Iola            57  67  46  72 /  70  20   0   0
Parsons-KPPF    59  69  47  73 /  70  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

UPDATE...EPS
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...EPS
Hazardous weather outlook, May 19, 5:00 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
500 PM CDT Fri May 19 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202200-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
500 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are likely this evening, especially
across all of South-Central Kansas as well as Greenwood, Elk and
Chautauqua Counties of Southeast Kansas where a few tornadoes are
likely. Hail up to half dollar-sized and damaging 60 to 70 mph
winds are also possible. Thunderstorms with pockets of heavy
rainfall rates are also expected throughout the evening areawide
which may cause flooding, including rises on area rivers and
streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Minor flooding on some area rivers and streams is expected to
continue through part of the weekend. Please refer to the Flood
Warnings and River Flood statements for details.

There is a chance for thunderstorms Sunday night through early next
week across much of the area. The risk for organized strong or
severe storms appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 19, 7:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FLOOD            HILLSBORO               38.35N 97.20W
05/19/2017                   MARION             KS   LAW ENFORCEMENT

            STREET FLOODING IN HILLSBORO, AS WELL AS NUMEROUS OTHER
            LOCATIONS ACROSS THE COUNTY, MAINLY CONFINED TO LOW-LYING
            AND FLOOD-PRONE AREAS.

&&

ADK
Local storm report, May 19, 7:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
744 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             NEWTON                  38.04N 97.34W
05/19/2017  E0.75 INCH       HARVEY             KS   STORM CHASER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

ADK
Local storm report, May 19, 7:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
746 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     NEWTON                  38.04N 97.34W
05/19/2017  E60 MPH          HARVEY             KS   STORM CHASER

            DELAYED REPORT. TIME ESTIMATED FROM RADAR.

&&

ADK
Local storm report, May 19, 7:51 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
751 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TORNADO          3 NW COTTONWOOD FALLS   38.40N 96.58W
05/19/2017                   CHASE              KS   STORM CHASER

            BRIEF TOUCHDOWN IN OPEN COUNTRY.

&&

BDK
Local storm report, May 19, 8:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          3 N TALLGRASS PRAIRIE   38.48N 96.56W
05/19/2017                   CHASE              KS   EMERGENCY MNGR

            ALONG THE CHASE/MORRIS COUNTY LINE.

&&

BDK
Local storm report, May 19, 8:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
807 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TORNADO          5 N TALLGRASS PRAIRIE   38.51N 96.56W
05/19/2017                   CHASE              KS   EMERGENCY MNGR

            ALONG THE CHASE/MORRIS COUNTY LINE. CORRECTED LOCATION.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:10 PM CDTSpecial Weather StatementICTMarion50 min
May 19, 7:15 PM CDTAreal Flood WarningICTMarion18 hr
May 19, 7:27 PM CDTSevere Thunderstorm WarningICTChase48 min
May 19, 9:54 PM CDTAreal Flood WarningICTHarvey12 hr
May 20, 8:45 AM CDTRiver Flood WarningICTReno, Rice6 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.